Thursday, June 8, 2017
Medical Info - Maybe TMI
Disclaimer - I am about to discuss some issue that some may find inappropriate, and I certainly see as pretty personal. But I have received some questions, so I thought maybe you might want some answers!
A couple of people have expressed concern that I appear more concerned about transition related medication than I do the health of my prostate. Can I take a moment to clear up that misconception?
Here is the full story, okay? For years I have noticed a changed in my prostate, I could tell that it was getting bigger. It didn't really bother me, I could feel that it was bigger - as in if you're born with a prostate you need to learn to check it yourself. Yup, that's what I'm talking about. Anywho.... I could tell it was getting bigger. The singular other issue was dripping. Often when I would use the restroom, and finish, and put things away, a little bit more would dribble out and wet my underwear and pants.
So uh, yeah, there you go.
I went to my regular GP and got a referral to a urologist. He performed just about every test there is to give. Some were not bothersome and some were quite so. After each and every one of them, his response was "well I found nothing wrong." So.... after months of tests, he came to the expert conclusion of - I have a prostate that is large for my age, as evidenced by my complaints of dripping, and pretty much nothing else. Oh and if you don't know - I am 45.
His conclusion was for me to take Tamsulosin. For your info - Tamsulosin relaxes the bladder/urethra sphincters and allows one to urinate more easily. I told him that I do not have problems with urinating, I just dribble a bit much and find it annoying. He said, yeah well, whatever, take this drug. I took the drug. And I pissed like a race horse! But what do you suppose happened when I put myself away? Uh, yeah that would be dribbles in my underwear.
I took his advice and found it was quite bothersome, as tamsulosin causes other things, like retrograde ejaculation. This was the single most noticeable change within me, and something that bothered me a great deal. It decreased my sexual satisfaction enormously and I found that I was no longer even interested in having sex. Hmm... so it didn't stop the dribbling, caused me to pee way more than I ever used to, and it caused me to not enjoy sex to the point that I didn't even feel like having it anymore. Oh yeah, what a pleasure, what a joy, this is what the entire rest of my life was going to be.
I saw my GP during this time and asked about going onto Finasteride, instead of Tamsulosin. She informed me, after looking at her phone, that it has a side effect of giving men breasts. I told her that being as I am transgender I would not mind that. She told me, no, that it was in my best interest to keep taking the medication that the urologist told me to. I explained the side effects and the lack of addressing my concern. She didn't care. She told me that I needed to keep doing it.
About a month later I saw my urologist again. I inquired about Finasteride. I explained that I heard it could shrink the prostate, could possibly help to regrow hair from my balding head, and I did not mention that I have read that a small percent of humans get noticeable breast growth from it. He said, sure you want to take it, take it. Still take the Tamsulosin though. I explained the side effects. I explained that it did not address the issue I initially had. He said, yeah well, I want you to take it. I asked why, he said, he thought that would be the best course of action for my long term benefit.
I explained to him that the side effects were negatively impacting my life and I could not possibly see myself taking this medication for the rest of my life. I mean, that to me is huge! Hugely huge. I mean gigantically huge! I have to take a medication that I don't think helps me in the least and makes it so that I don't like sex and I am expected to take it until the day that I die? Tamsulosin is the type of drug that does not affect you if you do not take it daily. He said, yeah well, that is the drug that I think works the best and so I want you to take it. I said, it does not solve the problem, he said, well your prostate is large, so take it.
Fuck me! So it doesn't address my problem, gives me new unwanted problems, and he wants me to take it because he likes it. Well then why the fuck doesn't he take it?
My prostate responded. I could tell that it was shrinking. My urinary flow did not change in the least, but I could feel that my prostate was getting smaller. But there was this new feeling as well. A feeling that I had not experienced before. Sure my sex drive was increasing, but something else was there as well. Like some sort of inner calming of my never to be shut up babbling brain.
So, I was feeling pretty good about myself. Things went on. Months passed. I kept feeling better and better. I was still dribbling after urinating, but I dealt with it. I took longer to finish. I used something to wipe with. I used the milking method. Things were going well; headed in a positive direction.
I went in to the urologist and explained that everything was going well. I like the finasteride and I stopped taking the tamsulosin months ago. He then said, good, good. It's all going well. And then he dropped the bomb - I want you to stop taking finasteride. Holy shit, did he just say that he wants me to stop? The fuck? Fuck that shit! He then explained that he has been reading studies that imply that finasteride might be linked to an increased rate of prostate cancer. He felt that while it has not been proven, there is enough evidence in his mind that he wants me off of it.
I seriously began to panic right then and there. By a half hour later I was crying and I knew that I was never taking the finasteride for my prostate. That I was only taking it for my gender variance. Seriously, while it shrunk my prostate, it did nothing about my initial concern, the dribbling. Nothing helped that. And in fact the doctor told me that nothing would solve that problem. It was in fact a result of having a penis, the size of my penis, the length of the urethra and the difference in distance between my bladder and the end of my urethra. Hmm, added side benefit to having a penis huh? Oh goody! Wet spots in my underwear after ever single urination! Oh joy!
It was this dawning realization that I wanted finasteride more for my gender variance than anything else, and the ensuing panic at realizing he was not going to prescribe this medication for me that made me finally pull my head out of my ass and understand that if I was going to take something to adjust my hormone levels, I need to get it above board, so to speak, and to actually seek out the medical professionals to help me do it properly.
No more fucking around. No more skirting the issue. Face it head on, with my boobs out, and my chin held high. This is who the fuck I am, who I have always been, and who I will always be.
So um yeah. Now where am I? I am working on getting an appointment with a WPATH therapist and it looks as though that will occur in July. As well, I, yes me, I have an appointment with an OB/GYN. Wow, that was a head trip. Calling an OB/GYN and setting up an appointment for me, yup me! She is this area's only trans doctor. I had to keep reminding myself that yes indeed, I, yes me, I can get an appointment at an OB/GYN. I'm still kind of in shock about that one. I keep thinking they are going to call me and cancel because they realized that I am fraud!
Yeah, long story huh? Did you actually read all of this thrilling stuff? My rambling attempt at explaining my path from wet spots in my underwear to potentially beginning HRT.
The condensed version - I realized that there really was never anything wrong with my prostate and I was just using it as an excuse to justify taking hormone modifying medication. And now I am going to pursue taking hormones the right way!